Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 52, NWS San Diego, CA

September 11, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 11, 2008, 4:33 PM PDT for San Diego County, California. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 4:33 PM PDT (23:33 UTC)
Expired
Sep 11, 2008, 6:00 PM PDT
In force
87 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 112333
FFWSGX
CAC073-120100-
/O.NEW.KSGX.FF.W.0052.080911T2333Z-080912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
433 PM PDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF BORREGO SPRINGS...

* UNTIL 600 PM PDT

* AT 421 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH
  RAINFALL HEAVY ENOUGH TO PRODUCE FLASH FLOODING BETWEEN BORREGO
  SPRINGS...WARNER SPRINGS AND RANCHITA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
  SPRINGS AND RANCHITA.

CANYONS WEST OF BORREGO SPRINGS...INCLUDING BORREGO PALM 
CANYON...WILL BE AT RISK OF FLASH FLOODING THROUGH 600 PM. 
ALSO...HIGHWAY S-22 NEAR RANCHITA AND 79 NEAR WARNER SPRINGS WILL BE 
AT RISK OF FLASH FLOODING.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE 
FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE 
ROAD. 

LAT...LON 3303 11661 3318 11671 3342 11657 3342 11632
      3315 11629

$$

MAXWELL
2 follow-up statements
000 
WGUS76 KSGX 120005
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PDT THU SEP 11 2008

CAC073-120100-
/O.CON.KSGX.FF.W.0052.000000T0000Z-080912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
505 PM PDT THU SEP 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER 
NORTH CENTRAL SAN DIEGO COUNTY. DOPPLER RADAR SHOWS THAT AROUND ONE 
INCH OF RAIN FELL BETWEEN 400 PM AND 500 PM ABOUT 5 MILES NORTHEAST 
OF RANCHITA AND ABOUT 5 MILES NORTHEAST OF SANTA YSABEL. FLASH 
FLOODING WILL LIKELY OCCUR ALONG DESERT CANYONS WEST OF BORREGO 
SPRINGS AND IN LOW-LYING AREAS NEAR RANCHITA.

PRECIPITATION WILL CONTINUE TO MOVE SOUTHWEST AT 10 TO 15 MPH. EVEN 
AFTER RAINFALL RATES TAPER OFF...FLASH FLOODING CAN OCCUR FROM 
PREVIOUS HEAVY RAINFALL THAT OCCURRED AT NEARBY HIGHER ELEVATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3303 11661 3318 11671 3342 11657 3342 11632
      3315 11629

$$

MAXWELL
000 
WGUS76 KSGX 120055
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 PM PDT THU SEP 11 2008

CAC073-120104-
/O.EXP.KSGX.FF.W.0052.000000T0000Z-080912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
555 PM PDT THU SEP 11 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...

THE THUNDERSTORMS OVER NORTH CENTRAL SAN DIEGO COUNTY HAVE WEAKENED 
SINCE 500 PM...AND THE FLASH FLOOD THREAT HAS ENDED.

LAT...LON 3303 11661 3318 11671 3342 11657 3342 11632
      3315 11629

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:30 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 11, 2:30 PM PDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU SEP 11 2008

.SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL
LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING
LOCALLY INLAND. MID LEVEL MOISTURE IN EAST FLOW WILL BRING A CHANCE
OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND EVENING. WARMER
THIS WEEKEND AND EARLY NEXT WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-SUN)...LOW CLOUDS AND PATCHY FOG
WERE INTO THE COASTAL AREAS AND MOST INLAND VALLEYS THIS MORNING AND
LINGERED NEAR THE SAN DIEGO COASTAL AREAS INTO THE AFTERNOON. CU WAS
MOVING INTO AND FORMING OVER THE MOUNTAINS AND DESERTS. EARLY
AFTERNOON ACARS SOUNDINGS INDICATED AN INVERSION BASED BETWEEN 2000
AND 2500 FT WITH E TO NE WINDS THROUGH THE MID LEVELS. WEAK OFFSHORE
GRADIENTS FROM THE N AND ONSHORE TO THE E WITH ABOUT 5 MB SAN-IPL.

THERE WILL BE ENOUGH INSTABILITY...COMBINED WITH THE MID LEVEL
MOISTURE DRIFTING IN FROM THE E...TO PRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS IN THE HIGH MOUNTAINS AND ADJACENT DESERT SLOPES
DURING THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. THE UPPER
TROUGH WILL PUSH E AND A RIDGE OVER THE E PAC WILL SLOWLY MOVE OVER
THE WRN US. GRADIENTS WILL REMAIN WEAKLY OFFSHORE FROM THE N BUT
ONSHORE TO THE E WITH THE SEA BREEZE PREVAILING DURING THE
AFTERNOONS. WARMING TREND WITH MAX TEMPS GETTING BACK INTO THE MID
90S IN THE WARMER INLAND VALLEYS. THE MARINE LAYER WILL BECOME
SHALLOWER WITH LOW CLOUDS AND FOG MOSTLY CONFINED TO THE COASTAL
AREAS AND WRN INLAND VALLEYS DURING THE NIGHTS AND MORNINGS.

&&

.LONG TERM (MON-THU)...MINOR CHANGES THROUGH EARLY NEXT WEEK. A WEAK
UPPER LEVEL TROUGH SHOULD BRING A LITTLE COOLING AND MORE MARINE
LAYER CLOUDINESS TOWARD MID WEEK. THERE ARE INDICATIONS OF A
POSSIBLE INCREASE IN MID LEVEL MOISTURE IN SLY FLOW...BUT MODELS
REMAIN INCONSISTENT. THERE COULD BE MORE MID TO HIGH CLOUDS AT TIMES
AND CU OVER THE MOUNTAINS.

&&

.AVIATION...
111915Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 3000 FEET.
LITTLE CHANGE IS EXPECTED IN THE DEPTH THROUGH FRIDAY MORNING THEN
LOWERING TO AROUND 2500 FEET FRIDAY EVENING. STRATUS WITH BASES
BETWEEN 2000 AND 2500 FEET SHOULD REMAIN ALONG THE IMMEDIATE COAST
THROUGH THE AFTERNOON THEN BEGIN TO MOVE INLAND AFTER SUNSET.
COASTAL AIRPORTS SHOULD GET CEILINGS BETWEEN SUNSET AND 05Z WITH
INLAND VALLEY AREAS GETTING CEILINGS BETWEEN 04Z AND 07Z. STRATUS
SHOULD REACH KONT BY 10Z. SLOW BREAKUP IS EXPECTED ON FRIDAY AS WELL
WITH INLAND AREAS BREAKING UP BETWEEN 16Z AND 18Z AND COASTAL AREAS
BETWEEN 17Z AND 20Z.

ABOVE THE MARINE LAYER...SOME AFTERNOON CU OVER THE MOUNTAINS
TODAY.  A FEW OF THESE COULD DEVELOP INTO TSTMS BUT MOST TSTM
ACTIVITY SHOULD REMAIN EAST AND SOUTHEAST OF THE AREA. BASES SHOULD
BE AROUND FL080 WITH TOPS TO FL400 AT TIMES. OTHERWISE A MOSTLY
CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH
FRIDAY.  HORTON

&&

PUBLIC...ATKIN
AVIATION/MARINE...HORTON
Hazardous weather outlook, Sep 11, 4:00 PM PDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU SEP 11 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-121200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... REST OF TONIGHT.

* AN EASTERLY WAVE IN THE MONSOON FLOW WILL BRING THUNDERSTORMS...
  GUSTY WINDS...AND BLOWING DUST...TO THE DESERTS AND MOUNTAINS OF
  SAN DIEGO AND RIVERSIDE COUNTY THIS EVENING. THE FLASH FLOOD
  POTENTIAL INDEX IS MODERATE. THUNDERSTORMS WITH ISOLATED FLASH
  FLOODING ARE POSSIBLE IN THESE AREAS.

* SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND
  DANGEROUS RIP CURRENT RISK ON ORANGE COUNTY BEACHES.

.DAYS TWO THROUGH SEVEN... TODAY THROUGH WEDNESDAY.

* SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND
  DANGEROUS RIP CURRENT RISK FRIDAY ON ORANGE COUNTY BEACHES.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

In the hours before

Local storm report, Sep 11, 3:50 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 PM PDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FUNNEL CLOUD     2 N BOULEVARD           32.69N 116.27W
09/11/2008                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD WAS REPORTED NORTH OF INTERSTATE 8 NEAR
            BOULEVARD.

&&

BM
Local storm report, Sep 11, 4:06 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
406 PM PDT THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     LA QUINTA               33.67N 116.29W
09/11/2008  M67 MPH          RIVERSIDE          CA   TRAINED SPOTTER

            WIND GUST WAS FROM OUTFLOW FROM THUNDERSTORMS ABOUT 30
            MILES TO THE SOUTHEAST.

&&

BM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:06 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Sep 11, 2:19 PM PDTFlash Flood WarningSGXSan Diego96 min
Sep 11, 4:29 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.